Caution: Woman on antibiotics develops a ‘black hairy tongue’

0
3

LONDON: A case study recently published in the New England Journal of Medicine is raising awareness about a condition being referred to as “black hairy tongue.”

The study looked into the case of a 55-year-old woman was admitted to the hospital after sustaining a severe crush injury to both legs in a car crash. Something called a ‘polymicrobial wound infection’ developed, and she received treatment with the antibiotics meropenem and minocycline.

However, after one week of treatment a black discolouration of her tongue was observed and the patient reported nausea and a bad taste in her mouth.

The condition ‘black hairy tongue’ was diagnosed – “a benign condition associated with the hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discolouration,” according to the New England Journal of Medicine.

It continues: “The condition can be associated with multiple factors, including poor oral hygiene, the use of tobacco or irritating mouthwashes, and the receipt of antibiotic agents, particularly tetracyclines.

“Black hairy tongue is usually reversible and poses no long-term dangers as long as the precipitating agent is discontinued and the patient practices good oral hygiene.

“In this patient, minocycline was discontinued, and an alternate antimicrobial regimen was started. She was advised to practice good oral hygiene.” Within four weeks after the minocycline was stopped, and this patient’s tongue returned to its normal colour.